Illinois, 2004

Hail in Illinois, May 17, 2004

May 17, 2004 · NWS LSX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 17, 2:20 PM CST, 1 hour earlier.

Area forecast discussion, May 17, 2:20 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
320 PM CDT MON MAY 17 2004

.DISCUSSION...
MAIN CONCERNS THIS PKG TO BE MOVMT OF CDFNT AND ASSOC PCPN EVENT.
MDLS SHWG SPLIT FLOW AT UPR LVLS WITH SRN BRANCH OF WLYS FM CA NE
INTO GT LKS AND NRN BRANCH ACRS ALB AND MAN CONVERGING OVR GT LKS.
50H VORT MAX OVR ERN TX TRIGGERING WDPSRD CNVCTN OVR CTRL GLF CSTL
STATES AT MIDDAY AS FAR N AS SW OH VLY. WK 500MB LO TO DVLP OVR LA
AS RDG BLDS OVR NRN MEX-SW TX. SVRL S/WVS MOVG THRU MEAN FLOW AND
WL BE FOCUS FOR CNVCTN IN NR TERM.

MDLS SHWG GOOD RUN-TO-RUN CONSISTENCY IN BRINGING FNT TO NRN ZNS OF
FA OVRNGT AND MOVG S TO SRN ZNS DURG DAY TUE THEN BECMG STNRY ACRS
SRN ZNS TUE NGT. MDLS THEN WKN OR DISPT FNT ON WED AS 50H S/WV MOVS
E OF RGN AND SLY LO LVL FLOW BECMS REESTABLISHED ON WED. ALL MDLS
BRINGING PWS GT 1.5 IN OVR RGN ON TUE AND HAVE ADJ QPF UPWARD MOST
PDS THRU WED. SHOULDNT NEED ANY HEADLINES ATTIM AS FFG IN 2-2.5 IN
RANGE IN ZNS WHERE GREATEST PCPN XPCTD.

TWEAKED TEMPS SLGTLY MOST PDS TO ADJ FOR FNTL POSNS.

FOR XTNDD 500MB RDG BLDS FM SRN PLNS INTO SERN US WHICH WL LESSEN
PCPN CHCS FOR CTRL AND SRN ZNS UNTIL LT IN PD. HV ADJUSTED MAX TEMPS
UP 1-2 CATS FOR THU AND FRI AS FNTL POSN IS WELL N OF FA AND DCRS IN
CLDNS UNDER 50H RDG.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.IL...NONE.
&&

WDB

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX.  THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 17, 5:30 AM CST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
630 AM CDT MON MAY 17 2004

ILZ095>097-MOZ018-019-026-027-034>036-042-181200-
ADAMS IL-AUDRAIN-BROWN-KNOX-LEWIS-MARION-MONROE-PIKE-PIKE IL-RALLS-
SHELBY-
630 AM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST MISSOURI
AND WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION
TONIGHT...MAINLY NORTH OF A COLUMBIA TO PITTSFIELD LINE.
THUNDERSTORMS WILL DEVELOP IN THE WARM AND VERY UNSTABLE AIR MASS
ALONG A COLD FRONT AS INTO MOVES INTO NORTHERN MISSOURI LATE TONIGHT.
A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
WIND GUSTS OVER 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
OVER THE AREA TUESDAY AND WEDNESDAY. THE COLD FRONT THAT WILL MOVE
INTO NORTHERN MISSOURI LATE TONIGHT WILL BECOME STATIONARY ACROSS
THE AREA TUESDAY AND WEDNESDAY.  THUNDERSTORMS WILL CONTINUE TO
DEVELOP ALONG THE STALLED FRONT...INCREASING THE LIKELIHOOD THAT SOME
AREAS WILL SEE SEVERAL ROUNDS OF HEAVY RAIN.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH NEXT WEEKEND AS THE
FRONT WILL STAY IN CLOSE PROXIMITY TO THE IOWA MISSOURI BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT NORTH OF A COLUMBIA TO
PITTSFIELD LINE.

ILZ058>060-064-065-069-070-074-079-098>102-MOZ041-047>052-059>065-
072>075-084-085-099-181200-
BOND IL-BOONE-CALHOUN IL-CALLAWAY-CLINTON IL-COLE-CRAWFORD-
FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-JERSEY IL-
LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION IL-MONITEAU-MONROE IL-
MONTGOMERY-MONTGOMERY IL-OSAGE-RANDOLPH IL-REYNOLDS-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
630 AM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN AND CENTRAL
MISSOURI AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE AREA TUESDAY AND
WEDNESDAY.  A COLD FRONT WILL MOVE INTO MISSOURI AND ILLINOIS LATE
TONIGHT...AND BECOME STATIONARY ACROSS THE AREA THE NEXT FEW DAYS.
THUNDERSTORMS WILL DEVELOP ALONG THE FRONT IN THE WARM AND
VERY UNSTABLE AIR MASS.  A FEW OF THESE STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND WIND GUSTS OVER 60 MPH.

THE FRONT WILL MOVE BACK NORTHWARD TEMPORARILY LATE IN THE WEEK
BEFORE MOVING FAR ENOUGH SOUTH AGAIN NEXT WEEKEND TO BRING ANOTHER
CHANCE OF THUNDERSTORMS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

BRITT

The radar

The St Louis radar (KLSX), 76 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Greene

When
May 17, 3:20 PM CST
Where
Greene County, Rockbridge
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.267, -90.200

The Sheriff Department reported 1 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397451.